Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Thyroid problem, weight gain, mood changes, taking cytomel, levoxyl and androgel. Symptoms due to medication?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4584 Questions
Hi. I am totally at my wits end with this hormone issue. I take cytomel 5mcg and levoxyl 25 mcg. Recently I added 2grams androgel. My t score was 270 but went to 332 on the thyroid meds alone. Then when I used the androgel the t level went back to 290-it decreased in 6 weeks and my weight went up 8 pounds and my breast because larger and puffy. So I went back to thyroid only meds. No matter what dose of t3 or t4 I take my tsh never changes and is 1.39. Prior to taking thyroid meds my tsh was 4.5. However, when I take levoxyl only I get depressed, when I add the cytomel my mood is better but almost in an hour or so I become very tired and have to lie down, I overeat, gain weight that does not come off and get rather nervous. Are the thyroid medications making me more hyporthyroid?- It sure seems so. I don't lknow what to do. My endocrinologist thinks I will be better if I stay on cytomel and levoxyl and add the testoterone again. My family doctor feels I should stop all the hormones and calm down with prozac. My endo thinks my moods are better managed with hormones. Who is right and what should I do. My original symptoms inlcuded low libido, ed, belly fat, low energy. I really have seen little improvement in these although my numbers look good and myo is better on the hormones-both types. Please advise I hat to keep taking thyroid and testoterone if they make me fat and lethargic. I work out and realll watch what I eat. Thank you for any specific advice as to why this is happening and what should I take. Just when my mood or energy lift on the hormones it seems to wear off and I come crashing into exhaustion and low mood.
Posted Tue, 1 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Aashish Raghu 2 hours later

Thanks for the query.

According to your history it seems that you are taking many hormonal substitutes to improve your condition.

Firstly, I would like to highlight that Androgel is a testosterone and is known to cause depressed mood, weight gain, puffy painful breast tissue. It is helpful as a treatment for osteoporosis which is evident by your values.

If the T-score becomes less in value it suggests improvement, do get this clear. The more high negative value of T-score the worse the bone condition is.

Essentially excess thyroid hormones can cause osteoporosis and not Hypothyroidism. So over medication with Cytomel and Levoxyl can cause osteoporosis as well. Do get the levels of Free T3 and Free T4 along with TSH to understand if over medication is the cause.

The change in appetite, sex drive can be attributed to Androgel as well. Usually normal Testosterone is above 350ng/mL. In your case it is about 300. Testosterone level can decrease in andropause which may be in your condition. Testosterone supplements are necessary but do get the Testosterone values to see that you are not under or over medicating yourself.

Since you have BPH, it may get aggravated and also you may be at risk for prostrate cancer because high testosterone is implicated in causing this. Do get Serum PSA levels tested as well as Digital Rectal Examination of your Prostrate regularly by a Surgeon or Urologist to detect any changes in prostrate. You may need different medication for prostrate problem.

Prozac will help in andropause or conditions of hypogonadism. Your Doctor has mentioned rightly in this regard. Do have faith in this treatment. It will take about 3 weeks to start showing improvement in mood and overall well being.

You could also be having high cholesterol and blood lipids since you are on Testosterone, so do get your serum lipids and cholesterol estimated, also blood sugar to rule out Diabetes which can also cause weakness, weight gain, increased appetite.

Avoid oily, fatty, junk food, colas at all costs. Eat plenty of fresh fruits and XXXXXXX leafy vegetables. Drink plenty of water. Exercise daily by brisk walking for 40 minutes. This releases endorphins which are natural chemicals to improve mood. Also do Yoga to help in stress relief.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Thyroid problem, weight gain, mood changes, taking cytomel, levoxyl and androgel. Symptoms due to medication? 6 hours later
Oh by t scores I was referring to testoterone not osteoporisis, I do not have that. I have fatigue especially after exercise, weight gain, low libido, low mood. My psa was 4.3 then on retest it was 3.3, last year it was first 4.5 and the then 3.3. So it varies but I have good digital exams every six months. My question is then given this and a recent testoterone level of 332 taking only thyroid meds then should I take testoterone or will the thyroid meds be enough to help. Secon d is there a a better thyroid help than cytomel 5 and levoxyl 25-for example should these doses be increased or is nature throid better for me. Finally I would like to rely less on ativan for anxiety and yes I will continue with the prozac 10, but is there a better alternative for me than ativan that I can switch too-I have been on 3mg a day for 15 years. Thank you. XXXXXXX
Answered by Dr. Aashish Raghu 10 minutes later

Thanks for writing again.

The symptoms you mentioned can go in favour of both depresion and possible testicular damage. Since you have cleared that your Testosterone hormone is fluctuating like this it could mean possible testicular pathology but nothing is convincing unless you get a proper hormone panel including LH, Testosterone, Dihydrotestosterone values as well. Since your PSA is also fluctuating, it could be because of either the pills or reflecting the testosterone imbalance. Get the tests done and then you may take appropriate steps in managing this problem after discussing with your Doctor.

You need to get a complete thyroid panel including Free T3, Free T4 and TSH to understand where dose modification needs to be made. In most cases, only Levothyroxine is given to patients. So better to avoid unnecessary supplementation if not required.

Ativan is needed for immediate anxiety relief. Prozac is an anti-depressant which will take a few weeks to show effect. It is less useful for preventing or aborting an acute anxiety attack. Dose modification can be made after discussion with your Doctor.

I hope, I have answered your query.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor